BRASH Syndrome: Bradycardia, Renal Failure, AV Blockade, Shock, and Hyperkalemia.
J Emerg Med. 2020 Jun 18;:
Authors: Farkas JD, Long B, Koyfman A, Menson K
BACKGROUND: BRASH syndrome, or Bradycardia, Renal Failure, AV blockade, Shock, and Hyperkalemia, has recently become recognized as a collection of objective findings in a specific clinical context pertaining to emergency medicine and critical care. However, there is little emergency medicine and critical care literature specifically evaluating this condition.
OBJECTIVE: We sought to define and review BRASH syndrome and identify specific management techniques that differ from the syndromes as they present individually.
DISCUSSION: BRASH syndrome is initiated by synergistic bradycardia due to the combination of hyperkalemia and medications that block the atrioventricular (AV) node. The most common precipitant is hypovolemia or medications promoting hyperkalemia or renal injury. Left untreated, this may result in deteriorating renal function, worsening hyperkalemia, and hemodynamic instability. Patients can present with a variety of symptoms ranging from asymptomatic bradycardia to multiorgan failure. BRASH syndrome should be differentiated from isolated hyperkalemia and overdose of AV-nodal blocking medications. Treatment includes fluid resuscitation, hyperkalemia therapies (intravenous calcium, insulin/glucose, beta agonists, diuresis), management of bradycardia (which may necessitate epinephrine infusion), and more advanced therapies if needed (lipid emulsion, glucagon, or high-dose insulin infusion). Understanding and recognizing the pathophysiology of BRASH syndrome as a distinct entity may improve patient outcomes.
CONCLUSIONS: BRASH syndrome can be a difficult diagnosis and is due to a combination of hyperkalemia and medications that block the AV node. Knowledge of this condition may assist emergency and critical care providers.
PMID: 32565167 [PubMed - as supplied by publisher]